Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS Marquette, MI

June 30, 2000Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 30, 2000, 4:21 PM EDT for Schoolcraft County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 30, 2000, 4:21 PM EDT (20:21 UTC)
Expired
Jun 30, 2000, 4:45 PM EDT
In force
24 min
Issued by
NWS Marquette, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

573 
WUUS53 KMQT 302022
SVRMQT
MIC153-302045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
421 PM EDT FRI JUN 30 2000

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SCHOOLCRAFT COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 445 PM EDT

* AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GARDEN CORNERS...OR ABOUT 13 MILES
  WEST OF MANISTIQUE...MOVING SOUTHEAST AT 30 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THOMPSON AT 430 PM EDT
  POINT AUX BARQUES AT 440 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL
OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM SIDING...AND VEHICLES WHEN
ACCOMPANIED BY STRONG WIND GUSTS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN MARQUETTE.

LAT...LON 4603 8650 4584 8646 4568 8644 4593 8613

JLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:50 PM EDT, 31 minutes earlier.

Area forecast discussion, Jun 30, 3:50 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
350 PM EDT FRI JUN 30 2000

MAIN FORECAST CONCERN IS CHANCE OF SHRA/TSRA THROUGH THE ENTIRE
PERIOD.

12Z RAOBS SHOW UPR RIDGE FROM SW CONUS EXTENDING NORTH ALONG
ALB/SASKATCHEWAN BORDER. DOWNSTREAM...A TROF EXTENDS FROM UPPER LOW
OVER HUDSON BAY TO NEW ENGLAND. WV IMAGERY SHOWS ONE SHORTWAVE OVER
N ALBERTA ABOUT TO CREST RIDGE AND ANOTHER DISTINCT SHORTWAVE
ROTATING AROUND WESTERN EDGE OF HUDSON BAY LOW ABOUT TO ENTER NW
ONTARIO. H85 RAOBS ALSO SHOW ABUNDANT GULF MOISTURE (DEWPOINT
DEPRESSIONS AOB 5C) PUSHING INTO KANSAS UNDER SOUTHERLY FLOW. 16Z
SFC ANAL SHOWS TROF/DIFFUSE LOW AHEAD OF SHORTWAVE FROM SASKATCHEWAN
EASTWARD TO CNTL ONTARIO.

MODELS IN GENERAL AGREEMENT...BUT SHOW DIFFERENCES IN POSITION OF
FRONTAL BOUNDARY WHICH WILL DROP NEAR/ACROSS UPR MI SAT EVE/NIGHT
AND SUNDAY. NGM PUSHES FRONT SOUTH OF UPR MI BY 12Z SUN. ETA DROPS
FRONT INTO N UPR MI LATE SAT AFTERNOON AND BECOMES STATIONARY FROM
KIWD TO KERY THROUGH SUN MORNING. AVN DOESNT BRING FRONT ACROSS UPR
MI UNTIL SUN AFTERNOON...THEN BRINGS A LOW CENTER ACROSS CNTRL WI
AND GENERATES OVER 2 INCH BULLSEYE SUNDAY NIGHT OVER WI BORDER
COUNTIES IN WHAT LOOKS LIKE A CONVECTIVE FEEDBACK PROBLEM. STRENGTH
OF AVN SHORTWAVE AT 72 HOURS LIKELY RELATED TO THIS SAME
PROBLEM...AS ARE HIGH PRECIP AMOUNTS. I LIKE THE ETA SOLUTION OF
DROPPING FRONT INTO THE U.P. AND KEEPING IT STATIONARY. CONFIDENCE
SOMEWHAT LACKING IN EXACT POSITION OF FRONT...SO WONT GET TOO FANCY.

TONIGHT...WILL COVER DIURNALLY DRIVEN SHRA/TSRA CURRENTLY OBSERVED
BY KMQT 88D WITH SCATTERED EVENING WORDING. MODELS IN SIMILAR
AGREEMENT IN TAKING SHORTWAVE AROUND HUDSON BAY LOW TO JAMES BAY BY
12Z SAT. SFC LOW ALSO BECOMES MORE CONSOLIDATED NEAR JAMES BAY BY
12Z AS ASSOCIATED TRAILING COLD FRONT MOVES TO JUST NORTH OF LAKE
SUPERIOR. ETA BRINGS PRECIP ACROSS MAINLY N COUNTIES OVERNIGHT AS
FRONT SINKS SOUTHWARD. WEAK H7-H3 QVEC CONV AHEAD OF SHORTWAVE
OVERSPREADS UPR MI AFTER 06Z WHILE SI INDICES HOVER NEAR 0. A FEW
SHOWERS OCCURRING NEAR LAKE WINNIPEG BASED ON CANADIAN RADAR AND SFC
OBS. WILL MENTION SCATTERED SHOWERS AND ISOLATED TSRA DEVELOPING
OVERNIGHT...BUT PLAY IT DOWN FOR SOUTHERN COUNTIES FARTHER FROM
FRONT.

SATURDAY...SW WINDS INCREASE LOW LEVEL MOISTURE AND INSTABILITY.
FORECAST SOUNDINGS SHOW GOOD MIXING TO AROUND 800MB. BUMPED WINDS UP
TO 10 TO 20 MPH RANGE. MAY NEED TO NUDGE UP A LITTLE MORE. ETA CAPES
REACH VALUES NEAR 2000 J/KG DURING AFTERNOON BASED ON DEWPOINTS NEAR
65F. ETA DEWPOINTS ARE HIGH COMPARED TO AVN/NGM AND MOS OUTPUT. EVEN
WITH DEWPOINTS AROUND 60F...MODIFIED ETA FORECAST SOUNDING FOR MQT
GENERATES 1600 J/KG CAPE AND LI NEAR -5 WITH T/TD OF 80F/60F...MORE
THAN ENOUGH FOR TSRA. WILL EMPHASIZE AFTERNOON FOR TIMING WITH BEST
HEATING AND FRONT NEAR NORTHERN COUNTIES.

SATURDAY NIGHT AND SUNDAY...FRONT REMAINS NEARLY STATIONARY FROM
KIWD TO KERY THROUGH THE PERIOD. CAPE VALUES RANGE FROM 200 J/KG
(NORTH) TO OVER 1000 J/KG (SOUTH) DURING THE PERIOD. ETA HINTS AT
CONVECTIVE SYSTEM FORMING IN AREA OF H85 CONV SUN MORNING NEAR W UPR
MI/N WISCONSIN. WILL KEEP CHANCE POPS FOR SAT NIGHT...AND LIKELY FOR
SUNDAY. GIVEN UNCERTAINTY OF EXACT FRONTAL LOCATION AND SOME
ISENTROPIC LIFT DEPICTED TOWARD SW COUNTIES...WILL USE 60 POPS
EVERYWHERE FOR SUNDAY. NUDGED TEMPS DOWN FOR SUNDAY BASED ON
EXPECTED CLOUD COVER AND POSSIBLE COOLER AIR NORTH OF FRONT. FWC
GUIDANCE IN LOW 70S MAINLY DUE TO NGM PUSHING FRONT FARTHER SOUTH
AND COOLER NORTH WIND.

EXTENDED...NO SIGNIFICANT CHANGES PLANNED TO EXTENDED PERIOD.
MRF/ECMWF/UKMET REMAIN IN AGREEMENT IN STRENGTHENING THE SUBTROPICAL
RIDGE OVER CENTRAL CONUS OVER WEEKEND AND EARLY NEXT WEEK. MRF
ENSEMBLES SUPPORT THIS SCENARIO...WITH MANY ENSEMBLE MEMBERS
DEPICTING A STRONGER CENTRAL CONUS HIGH. LATEST MRF RUN HAS BACKED
AWAY FROM SWINGING DEEP HUDSON BAY LOW SOUTHEAST TUE/WED.
CONSEQUENTLY...EXPECT UPR MI TO REMAIN UNDER PERIPHERY OF UPR RIDGE
RATHER THEN HAVING A TEMPORARY COOLER NW FLOW. LATEST MEX/FMR
GUIDANCE REFLECTS THIS...MAINTAINING TEMPS GENERALLY 75-80F RANGE
NORTH AND 80-85F SOUTH. DONT HAVE MUCH CONFIDENCE IN HOW MRF TIMES
WEAK SHORTWAVES RIDING OVER RIDGE...SO WILL JUST MENTION CHANCE
SHRA/TSRA...BUT EMPHASIZE THE WARMTH/HUMIDITY DURING THE WEEK.

.MQT...NONE.

JS

In the hours before

Special weather statement, Jun 30, 12:05 PM EDT, 4 hours 16 minutes before
MIZ001>007-009>014-302100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1205 PM EDT FRI JUN 30 2000

...SEVERE WEATHER OUTLOOK FOR WEST AND CENTRAL UPPER MICHIGAN...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
UPPER MICHIGAN LATE THIS AFTERNOON AS INCREASING SURFACE TEMPERATURES
DESTABILIZE THE ATMOSPHERE. THE BEST CHANCE FOR THUNDERSTORMS THIS
AFTERNOON WILL BE OVER INLAND PORTIONS OF WEST UPPER MICHIGAN AND
NEAR LAKE MICHIGAN TO THE SOUTHEAST. TONIGHT...ADDITIONAL
THUNDERSTORMS MAY DEVELOP OVER WEST AND CENTRAL UPPER MICHIGAN AS
MORE WARM MOIST AIR MOVES TOWARD THE AREA FROM THE SOUTHWEST. NONE
OF THE STORMS THIS AFTERNOON OR TONIGHT ARE EXPECTED TO BECOME
SEVERE. ANY STORMS THAT DEVELOP WILL MOVE EAST AT 20 MPH AND MAY
PRODUCE HAIL TO A HALF INCH...GUSTY WINDS TO 45 MPH ALONG WITH
DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO...OR COMMERCIAL RADIO AND
TELEVISION FOR FUTURE STATEMENTS ON DEVELOPING THUNDERSTORMS.

JLB

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:44 PM EDTSevere Thunderstorm WarningMQTDelta61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.